Extrapyramidal symptoms

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Extrapyramidal symptoms
Classification and external resources
Specialty Neurology
ICD-9-CM 333.90

Extrapyramidal symptoms (EPS), also known as extrapyramidal side effects (EPSE), are drug-induced movement disorders that include acute and tardive symptoms. These symptoms include dystonia (continuous spasms and muscle contractions), akathisia (motor restlessness), parkinsonism (characteristic symptoms such as rigidity), bradykinesia (slowness of movement), and tremor, and tardive dyskinesia (irregular, jerky movements).[1] Antipsychotics are often discontinued due to inefficacy and intolerable side effects such as extrapyramidal symptoms.[2]

Since it is difficult to measure extrapyramidal symptoms, rating scales are commonly used to assess the severity of movement disorders. The Simpson-Angus Scale (SAS), Barnes Akathisia Rating Scale (BARS), Abnormal Involuntary Movement Scale (AIMS), and Extrapyramidal Symptom Rating Scale (ESRS) are rating scales frequently used for such assessment and are not weighted for diagnostic purposes.[1]

Name[edit]

The extrapyramidal system regulates posture and skeletal muscle tone. Extrapyramidal symptoms (also called extrapyramidal side effects) get their name because they are symptoms of disorders in this system.

Causes[edit]

Extrapyramidal symptoms are most commonly caused by typical antipsychotic drugs that antagonize dopamine D2 receptors.[1] The most common typical antipsychotics associated with EPS are haloperidol and fluphenazine.[3] Atypical antipsychotics have lower D2 receptor affinity or higher serotonin 5-HT2A receptor affinity which lead to lower rates of EPS.[4] However, some research has shown that atypical antipsychotics are just as likely as conventional antipsychotics to cause EPS.[1]

Other anti-dopaminergic drugs, like the antiemetic metoclopramide, can also result in extrapyramidal side effects.[5] Short and long-term use of antidepressants such as selective serotonin reuptake inhibitors (SSRI), serotonin-norepinephrine reuptake inhibitors (SNRI), and norepinephrine-dopamine reuptake inhibitors (NDRI) have also resulted in EPS.[6] Specifically, duloxetine, sertraline, escitalopram, fluoxetine, and bupropion have been linked to the induction of EPS.[6] Other causes of extrapyramidal symptoms can include brain damage and meningitis.[7][8]

Conditions[edit]

  • Acute dystonic reactions: muscular spasms of neck, jaw, back, extremities, eyes, throat, and tongue; highest risk in young men[1]
  • Akathisia: A feeling of internal motor restlessness that can present as tension, nervousness, or anxiety[1]
  • Pseudoparkinsonism: drug-induced parkinsonism (rigidity, bradykinesia, tremor, masked facies, shuffling gait, stooped posture, sialorrhoea, and seborrhoea; greater risk in the elderly).[1] Although Parkinson's disease is primarily a disease of the nigrostriatal pathway and not the extrapyramidal system, loss of dopaminergic neurons in the substantia nigra leads to dysregulation of the extrapyramidal system. Since this system regulates posture and skeletal muscle tone, a result is the characteristic bradykinesia of Parkinson's.
  • Tardive dyskinesia: involuntary muscle movements in the lower face and distal extremities; this is a chronic condition associated with long term use of antipsychotics.[1]

Treatment[edit]

Anticholinergic drugs are used to control neuroleptic-induced EPS, although akathisia may require beta blockers or even benzodiazepines. If the EPS are induced by an antipsychotic, EPS may be reduced by dose titration or by switching to an atypical antipsychotic, such as aripiprazole, ziprasidone, quetiapine, olanzapine, risperidone, or clozapine. These medications possess an additional mode of action that is believed to negate their effect on the nigrostriatal pathway, which means they are associated with fewer extrapyramidal side-effects than "conventional" antipsychotics (chlorpromazine, haloperidol, etc.), although some research has shown that second generation neuroleptics cause EPS at the same rate as the first generation drugs.[9][10]

Commonly used medications for EPS are anticholinergic agents such as benztropine (Cogentin), diphenhydramine (Benadryl), and trihexyphenidyl (Artane). Another common course of treatment includes dopamine agonist agents such as pramipexole. These medications reverse the symptoms of extrapyramidal side effects caused by antipsychotics or other drugs that either directly or indirectly inhibit dopaminergic neurotransmission.

Studies are yet to be undertaken on the optimum dosage of the causative drugs to reduce their side effects (extrapyramidal symptoms (EPS)).

See also[edit]

References[edit]

  1. ^ a b c d e f g h Pierre, JM (2005). "Extrapyramidal symptoms with atypical antipsychotics: incidence, prevention and management". Drug Safety. 28 (3): 191–208. doi:10.2165/00002018-200528030-00002. PMID 15733025. 
  2. ^ Jeffrey A. Lieberman, M.D.; T. Scott Stroup, M.D., M.P.H.; Joseph P. McEvoy, M.D.; Marvin S. Swartz, M.D.; Robert A. Rosenheck, M.D.; Diana O. Perkins, M.D., M.P.H.; Richard S.E. Keefe, Ph.D.; Sonia M. Davis, Dr.P.H.; Clarence E. Davis, Ph.D.; Barry D. Lebowitz, Ph.D.; Joanne Severe, M.S.; John K. Hsiao, M.D. & for the Clinical Antipsychotic Trials of Intervention Effectiveness (CATIE) Investigators (September 22, 2005). "Effectiveness of Antipsychotic Drugs in Patients with Chronic Schizophrenia". N Engl J Med. 353: 1209–1223. doi:10.1056/NEJMoa051688. 
  3. ^ Nevena Divac; Milica Prostran; Igor Jakovcevski & Natasa Cerovac (2014). "Second-Generation Antipsychotics and Extrapyramidal Adverse Effects". BioMed Research International. 2014: 6 pages. doi:10.1155/2014/656370. 
  4. ^ Correll C (2014). "Mechanism of Action of Antipsychotic Medications". J Clin Psychiatry. 75 (9): e23. doi:10.4088/jcp.13078tx4c. 
  5. ^ Moos, DD.; Hansen, DJ. (October 2008). "Metoclopramide and Extrapyramidal Symptoms: A Case Report". Journal of PeriAnesthesia Nursing. 23 (5): 292–299. doi:10.1016/j.jopan.2008.07.006. PMID 18926476. 
  6. ^ a b Madhusoodanan S, Alexeenko L, Sanders R, Brenner R (2010). "Extrapyramidal symptoms associated with antidepressants—A review of the literature and an analysis of spontaneous reports" (PDF). Annals of Clinical Psychiatry. 22 (3): 148–156. PMID 20680187. 
  7. ^ Ori Scott; Simona Hasal & Helly R. Goez (November 2013) [September 10, 2012]. "Basal Ganglia Injury With Extrapyramidal Presentation: A Complication of Meningococcal Meningitis". J Child Neurol. 28: 1489–1492. doi:10.1177/0883073812457463. PMID 22965562. 
  8. ^ P. Adnet; P. Lestavel & R. Krivosic‐Horber (2000). "Neuroleptic malignant syndrome". Br. J. Anaesth. 85 (1): 129–135. doi:10.1093/bja/85.1.129. 
  9. ^ Kermit Cole (March 26, 2012). "Second-Generation Antipsychotics Just as Likely as Older Drugs to Cause EPS". Mad in America. 
  10. ^ Michael J. Peluso; Shôn W. Lewis; Thomas R. E. Barnes; Peter B. Jones (2012). "Extrapyramidal motor side-effects of first- and second-generation antipsychotic drugs". The British Journal of Psychiatry. 200 (5): 387–92. doi:10.1192/bjp.bp.111.101485. PMID 22442101.